Aa
A
A
A
Close
Anxiety Community
22.9k Members
Avatar universal

New symptoms when you restart an anti anxiety medication?

I started taking 10mg cipralex. Took it for a few months. Missed a few doses and nothing happened. Started taking it again but this time, 5mg and then planned to move up to 10 in a few days. Can new symptoms occur which didn’t occur the first time I took it? Like electric shocks etc? Had no electric shocks the first time. Or maybe my anxiety is making me extra worried?

Thanks!
2 Responses
Avatar universal
Yes.  Brains are complicated things and these drugs are just odd in how they make them work.  Often, people find that when they take an antidepressant for a long time, stop, and try it again, it doesn't work at all the second time around.  Or like you people get different side effects.  Anxiety can make us worry a lot about taking meds if that's where the anxiety is focused or if we had a bad experience, but I don't know that the particular experience of brain zaps is something anxiety can create.  It's so tied in to withdrawal from antidepressants particularly those that focus on serotonin.  Who knows what's happening?  Could be your brain is just very sensitized to the med now.  No real way to know, but if you manage a system that stops you from missing a dose and this stops happening, you'll know it's from missing doses.  These drugs are funny -- I had the worst withdrawal perhaps in the history of withdrawals and never once had a brain zap.  You just don't know with this stuff.  
973741 tn?1342346373
Basically your body/brain has to get used to it again.  All antidepressants have start up side effects. They often start out strong when you first start taking the med (and a med you once took, stopped and started again is like a new med to your body again and it has to get used to it all over again).  Those start up or transient side effects often get less and less as time goes on until the 6 to 8 week mark when your body has the drug on board and is used to it. There still may be some side effects from the medication but they aren't usually like the start up ones.  It's up to you though if you can tolerate how you are feeling.  It's interesting that the first time you took it, you didn't have the same kinds of start up side effects.  

Is it a generic drug you are taking?  I've found that each generic med can be made by a different manufacturer and each may be slightly different.  Usually the difference is subtle but from one month to the next even, you can get slight differences with a chronically taken generic version of a drug.  So, that's a thought too.

You should check in with the doctor that prescribed them.  Perhaps you can go to a lower dose and titrate up more slowly in dose or you may decide that this time around, this isn't the best choice for you if you are too uncomfortable.  Let us know what you think!

3 Comments
And yes, it could be your anxiety that isn't treated yet by the medication so it is compounding the issue.  That's a possibility as well.  Hope it gets better soon!
Thankyou for the response! I’m getting nausea and GERD. Not sure if this is because of cipralex (lexapro). But I didn’t get this the first time I started taking it! Hopefully it’ll go away as I’m now all paranoid over what’s causing the nausea, whether I should keep going or slowly taper off, make an appointment and all that regular anxiety stuff!
Digestive problems of all kinds are one of the most common side effects of most medications.  This is especially true of antidepressants.  If this started after starting a new med and you didn't have the problem before, it's most likely the medication.  The fact it didn't do this to you before doesn't mean it won't do this to you the next time.  You're a bit older.  Your brain is a bit different, as it has been on one of these meds.  Your digestive system might have changed.  Your diet might have changed.  If on the other hand you had this before you started the med, it isn't the med.  Sometimes these side effects go away, sometimes they don't, only time will tell.  Sometimes you can overcome them by changing your diet or adding some magnesium taken apart from when you take the medication, as these meds affect magnesium absorption and magnesium is important in digestion, and sometimes you can deal with them by using gentle natural remedies that don't alter your acid/alkaline balance.  And sometimes you just have to try something else.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?